Tornadoes · United States · Alabama · 2012
EF0 tornado, Fair Oaks, Alabama, January 23, 2012
This EF0 tornado ran 0.4 miles across Sumter County on January 23, 2012, touching down at 2:36 AM CST and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- January 23, 2012
- Touchdown
- 2:36 AM CST (08:36 UTC)
- Lifted
- 2:37 AM CST (08:37 UTC)
- On the ground
- 1 minutes
- Path length
- 0.4 miles (0.6 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- County
- Sumter County
- Touchdown point
- 32.929, -88.236
- Lift-off point
- 32.932, -88.231
- Record number
- 1201230236-01
What the Weather Service recorded
An upper level low pressure system developed over the Great Plains and moved east across the Ohio River Valley, dragging a cold front through the lower Mississippi River Valley. As the cold front moved through Arkansas, a squall line formed, producing severe thunderstorms to areas west of Alabama. As the cold front progressed eastward, individual supercells developed in advance of the front and moved through Alabama during the early morning hours on January 23rd. Several long track supercells produced strong, long track tornadoes.
A tornado, with maximum winds speeds of 85 mph, touched down just southeast of Panola, along S. H. and G. Drive, where it caused significant roof damage to one single family residence. As the tornado moved northeast towards Marby Heights, another home sustained minor siding damage. The tornado lifted shortly after crossing Marby Heights.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
13 minutes of warning. NWS BMX issued a tornado warning for this county at 08:23 UTC, 13 minutes before the tornado touched down, in force until 09:15 UTC.
The county was under a tornado watch, issued at 05:00 UTC and running to 08:45 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 05:00 UTC | 08:45 UTC | Tornado Watch | BMX |
| 08:23 UTC | 09:15 UTC | Tornado Warning | BMX |
| 08:45 UTC | 12:03 UTC | Tornado Watch | BMX |
| 09:04 UTC | 09:36 UTC | Tornado Warning | BMX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 05:58 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Jan 22, 11:37 PM CST, 2 hours 59 minutes earlier.
Area forecast discussion, Jan 22, 11:37 PM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1137 PM CST SUN JAN 22 2012 .UPDATE... AVIATION DISCUSSION. && .DISCUSSION... WANTED TO TAKE A COUPLE OF MINUTES AND TALK ABOUT THE MESOSCALE ANALYSIS OF WHAT SEEMS TO BE GOING ON RIGHT NOW AND WHERE WE MAY BE HEADED OVER THE NEXT FEW HOURS. LATEST SURFACE ANALYSIS OVER THE SOUTHERN UNITED STATES PUTS THE LOWER MISSISSIPPI VALLEY SOLIDLY INTO THE WARM SECTOR OF THIS SYSTEM. 925 AND 850MB LOW LEVEL JETS OF 50-65 KTS HAVE PUSHED THIS WARM FRONT ALMOST AS FAR NORTH AS THE BOOTHEEL OF MISSOURI. THIS HAS ALLOWED LOW TO MIDDLE 60S DEW POINTS TO ADVECT INTO ARKANSAS AND WESTERN TENNESSEE. THIS HAS LED TO SIGNIFICANT ATMOSPHERIC DESTABILIZATION OVER THIS AREA AND WITH THE AMOUNT OF LOW LEVEL HELICITY BECAUSE OF THE DEEPENING OF THE SURFACE LOW...THIS AREA HAS BEEN PUT UNDER A PDS WATCH. CLOSER TO HOME...THE WARM FRONT HAS REALLY BEEN RETARDED FROM MAKING A STRONG INLAND PUSH DUE TO THE FACT THAT THOSE LOW LEVEL JETS ARE ONLY AROUND 25-30 KTS. SURFACE DEW POINTS IN THE MIDDLE TO UPPER 50S ARE BEING SEEN OVER MUCH OF CENTRAL ALABAMA...NOT TO MENTION A 48 DEGREE DEW POINT IN DEKALB OVER THE LAST HOUR. THIS SHOULD BEGIN TO CHANGE THOUGH OVER THE NEXT COUPLE OF HOURS. AS THE UPPER TROUGH CONTINUES TO PUSH NORTHEASTWARD AND THE SURFACE LOW DEEPENS...THE MOISTURE NEEDED TO DEVELOP STRONG STORMS WILL START TO PUSH CLOSER TO US. LATEST MODELS TRENDS SHOW THIS 50 KT 850MB JET DEVELOP OVER US IN THE 9 TO 10 PM TIME FRAME...AND THIS IS WHAT WE REALLY NEED TO DESTABILIZE ENOUGH FOR THE SEVERE CONVECTION. THE QUESTION WILL BE IF THERE IS ENOUGH TIME TO GET THAT LOW LEVEL MOISTURE IN HERE AHEAD OF THE FRONT TO GIVE US ENOUGH SURFACE BASED INSTABILITY. ONE THING THAT MIGHT NEGATE THE LACK OF SURFACE BASED INSTABILITY IS THE OVERALL FORCING OF THIS SYSTEM. 200-300MB WIND FIELDS SHOW QUITE A BIT OF UPPER LEVEL DIVERGENCE TO HELP WITH THE NECESSARY LIFT. TIMING-WISE...WE HAVE UPDATED THE ARRIVAL TIME INTO OUR NORTHWESTERN COUNTIES. IT LOOKS LIKE IT MAY BE CLOSER TO MIDNIGHT BEFORE THE LINE STARTS TO MOVE INTO THE STATE...THOUGH I WOULDN'T BE SURPRISED TO SEE A WATCH COME OUT BEFORE THAT. WE ARE WATCHING CONVECTION IN SOUTHERN MISSISSIPPI THAT IS MOVING NEWD...AND THOUGH IT LOOKED HEALTHY BECAUSE IT IS COMING OUT OF THE VERY UNSTABLE MARINE LAYER...IT IS MOVING AN ATMOSPHERE THAT IS NOT PERFECT FOR CONTINUED DEVELOPMENT...JUST YET. THE CLOUD COVER FROM EARLIER TODAY HAS REALLY PUT A CRAMP ON ANY DEVELOPMENT AHEAD OF THE LINE. THAT SAID...IT LOOKS LIKE THE LINE OF THUNDERSTORMS ALONG THE FRONT IS GOING TO BE THE MAIN /AND MAYBE ONLY/ EVENT FOR TONIGHT. WITH LOW LEVEL HELICITIES OF 200-350 M^2/S^2...THAT SHOULD BE ENOUGH TO ALLOW FOR SOME EMBEDDED SUPERCELL GROWTH WITH THE LINE AS IT MOVES TO THE STATE...BUT AGAIN STRENGTH OF THESE STORMS IS REALLY GOING TO DEPEND ON THE AMOUNT OF SURFACE BASED INSTABLITY WE CAN REALIZE SO THAT STORMS CAN BE ROOTED FROM THE SURFACE. AS FOR TIMING FOR THE REST OF THE STATE...BIRMINGHAM IS LOOKING LIKE 2-4 AM...MONTGOMERY 3-5 AM...AND I WOULD LIKE TO SEE THE LINE PUSHING OUT OF THE STATE...OR WEAKENING BY 6 TO 8 AM. 27 && .AVIATION... 06Z TAF DISCUSSION. SHOWERS AND THUNDERSTORMS ARE BEGINNING TO MOVE INTO WESTERN ALABAMA...AHEAD OF A STRONG COLD FRONT. THIS ACTIVITY WILL SLOWLY SPREAD ACROSS THE NORTHERN HALF OF THE STATE DURING THE EARLY MORNING HOURS. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL...HEAVY RAINFALL...AND TORNADOES. HAVE TIMED OUT CONVECTION FOR EACH TERMINAL BASED ON CURRENT MOTIONS...AND WILL ADJUST AS NEEDED. CONVECTION WILL BE SLOWER TO MOVE INTO MGM AND TOI...AND DO NOT EXPECT ACTIVITY THERE UNTIL AFTER 13Z. BEHIND THE FRONT...WINDS WILL TURN TO THE NORTHWEST AND SKIES WILL CLEAR THROUGH THE AFTERNOON. 14 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 27/14
Hazardous weather outlook, Jan 22, 7:22 PM CST, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 722 PM CST SUN JAN 22 2012 ALZ011>015-017>050-240100- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 722 PM CST SUN JAN 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. A SIGNIFICANT SEVERE WEATHER THREAT EXISTS OVERNIGHT. DAMAGING STRAIGHT LINE WINDS...TORNADOES...AND LARGE HAIL ARE ALL POSSIBLE. THESE THREATS ASSOCIATED WITH A LINE OF THUNDERSTORMS ALONG THE COLD FRONT COULD BEGIN AS EARLY AS 10 PM IN THE WEST...AND LAST THROUGH THE OVERNIGHT HOURS ACROSS THE REMAINDER OF THE AREA. SCATTERED THUNDERSTORMS ARE POSSIBLE AHEAD OF THE MAIN LINE BEFORE 10 PM...AND THESE COULD CARRY THE SAME SEVERE WEATHER THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A CHANCE THAT ANY SEVERE THUNDERSTORMS THAT DEVELOP TONIGHT COULD CONTINUE INTO THE MORNING HOURS ON MONDAY IN THE EASTERN PORTIONS OF CENTRAL ALABAMA. THIS SEVERE WEATHER THREAT SHOULD END BY 10 AM. ANOTHER ROUND OF SEVERE WEATHER IS POSSIBLE DURING THE DAY ON THURSDAY...POTENTIALLY LASTING UNTIL FRIDAY. DIFFERENCES IN TIMING AND OTHER DETAILS AMONG THE COMPUTER MODEL SOLUTIONS LEADS TO A LOWER CONFIDENCE AT THIS TIME...SO STAY TUNED OVER THE NEXT FEW DAYS FOR MORE INFORMATION. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL LIKELY BE NEEDED IN ALL AREAS TONIGHT THROUGH EARLY MONDAY MORNING. ACTIVATION MAY ALSO BE NEEDED THURSDAY AND/OR FRIDAY.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Birmingham, AL (KBMX), 00:00Z
8.6 hours before the tornado, 138 km from the path. January 23, 2012.
- Mixed-layer CAPE
- 223 J/kg
- Mixed-layer CIN
- -30 J/kg
- Surface CAPE
- 32 J/kg
- Mixed-layer LCL
- 453 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 267 m²/s²
- 0-3 km storm-relative helicity
- 298 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
- 0-3 km lapse rate
- 4.6 K/km
The surface observations
Meridian Nas/Mccain (NMM), 52 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 06:56 UTC | 72 | 64 | 180° 7 kt | 24 | 1010.5 | |
| 07:41 UTC | 71.6 | 64.4 | 190° 11 kt | 22 | 1010.8 | TS |
| 07:56 UTC | 72 | 64 | 180° 12 kt | 25 | 1010.8 | TS |
| 08:42 UTC | 69.8 | 64.4 | 220° 7 kt | 19 | 1011.5 | +TSRA |
| 08:53 UTC | 69.8 | 66.2 | 280° 12 kt | 16 | 1011.2 | +TSRA FG |
| 08:56 UTC | 68 | 65 | 290° 17 kt | 23 | 1010.8 | +TSRA FG |
| 09:05 UTC | 69.8 | 64.4 | 250° 14 kt | 38 | 1011.2 | -TSRA |
| 09:07 UTC | 69.8 | 64.4 | 260° 11 kt | 38 | 1011.2 | -TSRA |
| 09:21 UTC | 69.8 | 64.4 | 230° 7 kt | 14 | 1011.5 | -RA |
| 09:40 UTC | 69.8 | 64.4 | 220° 5 kt | 1011.5 | -TSRA | |
| 09:56 UTC | 70 | 65 | 240° 7 kt | 1012.5 | -TSRA | |
| 09:59 UTC | 69.8 | 64.4 | 280° 24 kt | 32 | 1012.5 | -TSRA SQ |
| 10:01 UTC | 68 | 62.6 | 240° 11 kt | 32 | 1012.5 | +TSRA SQ |
| 10:06 UTC | 66.2 | 62.6 | 220° 14 kt | 32 | 1012.2 | +TSRA BR SQ |
| 10:18 UTC | 66.2 | 62.6 | 260° 14 kt | 25 | 1012.2 | +TSRA BR |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Columbus AFB radar (KGWX), 108 km away, was scanning. The volume nearest the touchdown began at 08:34 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 08:25 UTC | TSTM WND DMG | 5 Ese Gordo | Tuscaloosa, AL | TREES DOWN ON HIGHWAY 140 AND HOLEMAN CHURCH ROAD. TIME ESTIMATED FROM RADAR. |
| 08:36 UTC | TSTM WND DMG | 2 Se Panola | Sumter, AL | SIGNIFICANT DAMAGE TO A HOME OFF OF MARBY HEIGHTS DRIVE. POSSIBLE TORNADO. |
| 08:36 UTC | TORNADO 0 | 2 Se Panola | Sumter, AL | THE TORNADO TOUCHED DOWN ALONG S H AND G DRIVE CAUSING SIGNIFICANT ROOF DAMAGE TO ONE SINGLE FAMILY RESIDENCE. AS THE TORNADO CONTINUED NORTHEAST TOWARDS MARBY HEIGHTS ANOTHER HOME SUSTAINED SOME MINOR SIDING DAMAGE. THE |
| 09:20 UTC | TSTM WND DMG | Livingston | Sumter, AL | SEVERAL TREES BLOWN WERE DOWN AND A SHED DESTROYED. |
| 09:20 UTC | TORNADO 0 | 4 Nne Livingston | Sumter, AL | SEVERAL TREES WERE SNAPPED OFF OR UPROOTED AND A SHED WAS DESTROYED.THE PATH LENGTH WAS ABOUT 1 MILE AND THE WIDTH WAS 50 YARDS. THIS OCCURRED NEAR HIGHWAY 11 AND COUNTY ROAD 39. |
| 09:21 UTC | TORNADO 0 | 4 Nne Livingston | Sumter, AL | SEVERAL TREES WERE SNAPPED OFF OR UPROOTED AND A SHED WAS DESTROYED.THE PATH LENGTH WAS ABOUT 1 MILE AND THE WIDTH WAS 50 YARDS. THIS OCCURRED NEAR HIGHWAY 11 AND COUNTY ROAD 39. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2012 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of January 23, 2012
11 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| January 23 | 12:15 AM CST | EF0 | Todd, KY | 2.2 | 200 | $125,000 | ||
| January 23 | 2:42 AM CST | EF2 | Tuscaloosa, AL | 0.5 | 400 | |||
| January 23 | 3:00 AM CST | EF2 | Tuscaloosa, AL | 0.6 | 300 | |||
| January 23 | 3:09 AM CST | EF2 | Tuscaloosa, AL | 13.1 | 880 | 1 | 1 | |
| January 23 | 3:21 AM CST | EF0 | Sumter, AL | 1.1 | 50 | |||
| January 23 | 3:58 AM CST | EF3 | Jefferson, AL | 15.7 | 800 | 1 | 75 | |
| January 23 | 4:33 AM CST | EF1 | Perry, AL | 2.1 | 300 | |||
| January 23 | 4:37 AM CST | EF2 | Perry, AL | 39.8 | 880 | |||
| January 23 | 5:35 AM CST | EF0 | Talladega, AL | 5.4 | 50 | |||
| January 23 | 6:36 AM CST | EF1 | Chilton, AL | 3.6 | 500 | |||
| January 23 | 7:48 AM CST | EF1 | Elmore, AL | 4.0 | 200 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.